Alert archive / Georgia / Tornado Warnings in 2023

Tornado Warning 60, NWS Tallahassee, FL

April 27, 2023Brooks County, Colquitt County, Thomas County, Georgia

NWS Tallahassee, FL issued this tornado warning at Apr 27, 2023, 6:42 PM EDT for Brooks County, Colquitt County, Thomas County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2023, 6:42 PM EDT (22:42 UTC)
Expired
Apr 27, 2023, 7:15 PM EDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Brooks County, GA, Colquitt County, GA, Thomas County, GA

The radar

The Moody AFB radar (KVAX), 77 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 11:37 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

714 
WFUS52 KTAE 272242
TORTAE
GAC027-071-275-272315-
/O.NEW.KTAE.TO.W.0060.230427T2242Z-230427T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
642 PM EDT Thu Apr 27 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northeastern Thomas County in south central Georgia...
  Northwestern Brooks County in south central Georgia...
  South central Colquitt County in south central Georgia...

* Until 715 PM EDT.
    
* At 642 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Coolidge, or 12 miles south of Moultrie, moving
  northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Thomas, northwestern Brooks and south central Colquitt
  Counties, including the following locations... Enon, Spence
  Airport, Murphy, Moultrie Municipal A/P and Autreyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3095 8386 3102 8391 3116 8369 3097 8364
TIME...MOT...LOC 2242Z 236DEG 24KT 3100 8382 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

42-DVD
2 follow-up statements
975 
WWUS52 KTAE 272255
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
655 PM EDT Thu Apr 27 2023

GAC027-275-272304-
/O.CAN.KTAE.TO.W.0060.000000T0000Z-230427T2315Z/
Thomas GA-Brooks GA-
655 PM EDT Thu Apr 27 2023

...THE TORNADO WARNING FOR NORTHEASTERN THOMAS AND NORTHWESTERN
BROOKS COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central Georgia.

LAT...LON 3104 8378 3103 8378 3103 8379 3104 8380
      3104 8388 3116 8369 3104 8366
TIME...MOT...LOC 2254Z 230DEG 23KT 3107 8377 

$$

GAC071-272315-
/O.CON.KTAE.TO.W.0060.000000T0000Z-230427T2315Z/
Colquitt GA-
655 PM EDT Thu Apr 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR SOUTH
CENTRAL COLQUITT COUNTY...
    
At 654 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Coolidge, or 7 miles south of Moultrie, moving
northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Spence Airport, Murphy, Moultrie Municipal A/P and Autreyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3104 8378 3103 8378 3103 8379 3104 8380
      3104 8388 3116 8369 3104 8366
TIME...MOT...LOC 2254Z 230DEG 23KT 3107 8377 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

42-DVD
050 
WWUS52 KTAE 272308
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
708 PM EDT Thu Apr 27 2023

GAC071-272318-
/O.EXP.KTAE.TO.W.0060.000000T0000Z-230427T2315Z/
Colquitt GA-
708 PM EDT Thu Apr 27 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL COLQUITT COUNTY WILL EXPIRE
AT 715 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central Georgia.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3104 8378 3103 8378 3103 8379 3104 8380
      3104 8388 3116 8369 3104 8366
TIME...MOT...LOC 2308Z 236DEG 24KT 3112 8368 

$$

42-DVD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:18 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 27, 3:18 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
318 PM EDT Thu Apr 27 2023

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH THE WEEKEND...
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Friday)
Issued at 314 PM EDT Thu Apr 27 2023

Expansive area of convection continues to advance and develop
eastward across southeast Alabama and the Florida Panhandle early
this afternoon. Surface instability has been hampered in this
region by the ample stratiform precip associated with the cluster
of convection. However, there have been embedded elevated severe
storms just to the west in Mobile's forecast area. There are also
signs that convection in the far western Panhandle is becoming
more linearly organized, possibly aided by the approach of a 500mb
shortwave and associated speed max. Downstream, temperatures are
gradually warming in the Panhandle, and warming more rapidly in
the Big Bend and far SW Georgia. In this region, MLCAPE values are
now in the 1000-1500j/kg range as stronger deep layer shear
begins to encroach. In addition, the supercell currently
approaching Bay County coast has been occasionally showing signs
of low-level rotation. The environment ahead of this cell will be
supportive of brief tornadoes as it moves onshore. As the
afternoon wears on, expect the organizing convection in the
western Panhandle to gradually intensify as it advances eastward
into the more unstable airmass across the eastern Panhandle and
Big Bend. Damaging wind gusts and brief tornadoes will continue to
be the primary threats. However, severe hail will still be
possible in isolated cells ahead of this line.

Locally heavy rainfall will be continue to possible with stronger
storms, producing rainfall rates of 1-2 inches per hour (with a
few localized 3 inch/hour rates possible). Depending on the
evolution of the cluster through the afternoon, localized flash
flooding may be possible, especially in more flood-prone areas.

This Intense/expansive area of convection will continue to move
east across the region this evening. Eventually, model guidance
does suggest that with the loss of daytime heating, storms should
weaken. One interesting feature through the evening is how the
outflow boundary spawns additional convection over the Gulf of
Mexico overnight.

Obviously, rain chances remain high through the evening, tapering
down through the night. PoP grids were constructed into Friday
favoring remnant convection developing along or near the leftover
outflow from Thursday evening's convection.

By Friday evening, the region will be between systems, with any
active convection confined to the coastal waters.

&&

.SHORT TERM...
(Friday night through Saturday night)
Issued at 314 PM EDT Thu Apr 27 2023

For the start of this term, most of the first round of storms
will have moved out of the region and we will be gearing up for
the next round during the day on Saturday.

A potent shortwave will move into the Gulf States beginning
Saturday, and will be pushing east during the day into Saturday
night. Saturday afternoon will bring decent instability and shear
ahead of a lifting warm front. Mid-level lapse rates for Saturday
afternoon around 7C/Km. With all these ingredients, all hazards
will be possible for Saturday's storms. Depending on the recovery
following Friday's storms, we will have a better idea on the
potential impacts and timing for Saturday, as the cold front from
the west will eventually move through the region, following the
passage of the warm front. As the cold front moves in closer, the
lapse rates are expected to steepen. Because of the uncertainty
with regards to timing, we can't be sure all the ingredients will
line up at the right time to produce severe weather, hence the
Marginal Risk by the SPC. But with further monitoring, confidence
is expected to increase as we draw in closer. The warm front will
be the determining factor for the rainfall. The WPC has
highlighted most of the CWA in a Slight Risk (2 of 5) for
Excessive Rainfall for Saturday. After the rain we would have
received on Thursday and Friday, the remaining rainfall will fall
on already saturated soils. This will lead to a flash flood threat
for the heavier thunderstorms, as we also expect PWATs to be
between 1.6-1.8 inches. Temperatures for the short term will be in
the low to mid 80s, with the overnight lows in the mid 60s.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 314 PM EDT Thu Apr 27 2023

The last push of severe weather will be on Sunday as a strong
cold front will pass through the region Sunday morning into the
afternoon. Showers and thunderstorms ahead of the front have the
potential to be severe, although the SPC has not highlighted any
areas yet at this time. There may be some lingering showers
remaining behind the front, depending on where the upper-level low
tracks, as the rain could wrap around the low. By Monday, we will
be in a troughing pattern as a surface high will build over the
region. Afternoon temperatures will be in the low 80s with morning
lows in the mid to upper 50s.

&&

.AVIATION...
(18Z TAFS)
Issued at 143 PM EDT Thu Apr 27 2023

Widespread showers and storms, some which are forecast to become
severe, will affect area terminals this afternoon. The greatest
severe potential will be across Florida counties. Widespread
IFR/LIFR conditions are forecast through the evening at
ECP/TLH/DHN and these will spread east towards ABY and VLD by the
evening hours. A break in severe weather is likely late tonight
into the early part of the overnight hours but more severe weather
is likely to develop.

&&

.MARINE...
Issued at 314 PM EDT Thu Apr 27 2023

Light to moderate southeasterly flow prevails through the end of
the week across the marine area with several rounds of showers and
thunderstorms. Some thunderstorms today could be strong to severe
with strong winds, hail, and waterspouts. There may be some gusty
winds behind the storms overnight tonight. A stronger system will
move through the area late Saturday into Sunday, which may bring
gusts to gale force. This is ultimately dependent on the track ans
strength of the system, so this bears watching heading into the
next few days. A cold front sweeps through the marine area late
Sunday, bringing lighter northwest to west winds in its wake.

&&

.FIRE WEATHER...
Issued at 314 PM EDT Thu Apr 27 2023

Rounds of thunderstorms with heavy rainfall are expected over the
next several days. With the amount of rain, fire weather really
isn't much of a concern. Although, there may be a lull in
thunderstorm activity Friday afternoon when Dispersion values will
be above 75. The rain will return for Saturday through Sunday.

&&

.HYDROLOGY...
Issued at 314 PM EDT Thu Apr 27 2023

Increasing flash flood concerns across the region tonight and
into Tuesday as a frontal boundary moves into the region and
stalls. Already this afternoon, ongoing convection is producing
localized heavy rainfall, with some accumulated 3 inch amounts
already in SE Alabama. Storm motions are not especially fast, and
with further development along the frontal boundary, the pattern
is in place to support localized heavy/intense rainfall amounts.

Even with this potential, confidence in any one spot getting
sufficient rain to cause flash flooding is low, thus no flood
watch is issued on this package. In the near term, the immediate
concern is along the Florida Panhandle and SE Alabama border
counties. While widespread totals in this area overnight could be
around an inch, isolated maximum totals could be as high as 6 to 8
inches, should storms stall/train along the boundary.

Into Sunday, while we await a shortwave trough to clear out the
frontal boundary, widespread moderate to occasionally heavy
rainfall is expected. Though areas in S GA and the Florida Big
Bend have been relatively dry, the potential for cell training
could overcome the localized dryness and lead to flash flooding.

Beyond this initial rainfall event, concerns will shift to
riverine flooding by the weekend in the ACF basin. While local
rainfall will not be sufficient to cause flooding, heavy rainfall
from near West Point GA eastward to Macon has sent considerable
amounts of water down the Chattachoochee and Flint Rivers. The
potential exists for minor river flooding late in the weekend
along the Flint at Albany. Releases from West
Point/Columbus/Walter F George will ultimately determine
downstream flood potential in the lower Chattahoochee and into the
Apalachicola. At this time range - stay tuned, but the water is
headed downhill into our region and will be addressed in future
forecasts.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   66  84  67  82 /  80  70  40  80
Panama City   68  79  68  80 /  50  50  20  80
Dothan        64  83  63  81 /  60  40  20  70
Albany        64  83  63  84 /  80  50  30  60
Valdosta      65  83  65  84 /  90  60  40  80
Cross City    66  80  66  83 /  70  70  40  80
Apalachicola  68  77  68  76 /  70  80  30  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp/Godsey
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Dobbs
MARINE...Wool/Montgomery
FIRE WEATHER...Montgomery
HYDROLOGY...Godsey

In the hours before

Local storm report, Apr 27, 3:48 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND GST     SUNNYSIDE               30.25N 85.94W
04/27/2023  M59 MPH          BAY                FL   MESONET

            AMBIENT STATION GUSTED TO 59 MPH.

&&
Local storm report, Apr 27, 4:21 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
421 PM EDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     2 S LYNN HAVEN          30.21N 85.65W
04/27/2023  M76 MPH          BAY                FL   MESONET

            76 MPH WIND GUSTS FROM BAY COUNTY SHERIFF
            OFFICE WEATHERSTEM.

&&

WD
Local storm report, Apr 27, 4:22 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND GST     1 ESE TYNDALL AFB       30.07N 85.57W
04/27/2023  M56 MPH          BAY                FL   AWOS

            AWOS STATION KPAM TYNDALL AFB.

&&

WD
Local storm report, Apr 27, 4:23 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 PM EDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND GST     1 SE GULF RESORT BEACH  30.21N 85.88W
04/27/2023  M56 MPH          GMZ750             FL   BUOY

            BUOY STATION PCBF1 PANAMA CITY BEACH, FL.

&&

WD
Local storm report, Apr 27, 5:14 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
514 PM EDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     MARINE TSTM WIND 1 ENE GULF RESORT BEACH 30.23N 85.88W
04/27/2023  M47 MPH          BAY                FL   MESONET

            MESONET STATION XPAN PANAMA CITY BEACH.

&&
Local storm report, Apr 27, 6:33 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
633 PM EDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     2 S SHADY REST          30.56N 84.49W
04/27/2023  M65 MPH          GADSDEN            FL   TRAINED SPOTTER

            SPOTTER REPORTS 60 TO 70 MPH WIND GUSTS.
            POWER OUTAGES.

&&

WD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 6:18 PM EDTTornado WarningTAEThomas27 min
Apr 27, 7:00 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas45 min
Apr 27, 7:34 PM EDTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes71 min

Nearby

Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.